Alert archive / Oregon / Gale Warnings in 2012

Gale Warning 50, NWS Portland, OR

December 3, 2012

NWS Portland, OR issued this gale warning at Dec 3, 2012, 2:39 AM PST. It took effect at Dec 3, 2012, 3:11 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2012, 2:39 AM PST (10:39 UTC)
In effect from
Dec 3, 2012, 3:11 AM PST
Expired
Dec 3, 2012, 11:38 PM PST
In force
20 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 3, 2:32 AM PST, 7 minutes earlier.

Area forecast discussion, Dec 3, 2:32 AM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
232 AM PST MON DEC  3 2012

.SYNOPSIS...A LARGE SCALE UPPER LOW OVER THE NORTHEAST PACIFIC WILL
CONTINUE TO USHER WEATHER DISTURBANCES INTO THE PACIFIC NORTHWEST
THROUGH MID WEEK. A WEAK DISTURBANCE WILL MOVE OFF TO THE EAST EARLY
TODAY BUT ONSHORE FLOW WILL KEEP A RELATIVELY STEADY DIET OF SHOWERS
ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON UNTIL LATER
TODAY...WITH SNOW IN THE CASCADES. A STRONG FRONT WILL MOVE ACROSS
OUR FORECAST AREA LATER TONIGHT AND TUESDAY FOR INCREASING RAIN THAT
COULD BE LOCALLY HEAVY...STRONG WINDS ESPECIALLY NEAR THE COAST...
AND RISING SNOW LEVELS. THE FRONT MAY TAKE SOME TIME TO MOVE THROUGH
OUR AREA...MAINTAINING FAIRLY HEAVY RAIN AT TIMES WELL INTO TUESDAY
NIGHT. ONSHORE FLOW WILL WEAKEN FOR DECREASING SHOWERS ON WEDNESDAY.
THE MODELS ARE SHOWING AN UPPER LEVEL SYSTEM DROPPING IN FROM THE
NORTHWEST LATER THIS WEEK AND INTO THE WEEKEND FOR COOLER SHOWERS AND
LOWERING SNOW LEVELS.
&&

.SHORT TERM...A DECENT SHORT WAVE WAS MOVING THROUGH WESTERN
WASHINGTON AND NORTHWEST OREGON EARLY THIS MORNING...PRODUCING
SHOWERS IN THE MODERATE ONSHORE LOW LEVEL FLOW. THERE WERE EVEN A
COUPLE OF LIGHTNING STRIKES BORDERING THE SEATTLE FORECAST AREA. ONCE
THIS DISTURBANCE PASSES THROUGH THIS MORNING...THE ONSHORE FLOW AND
850 MB WINDS WILL TAKE A WHILE TO SUBSIDE. WILL KEEP THE SNOW
ADVISORY IN THE NORTH OREGON CASCADES UNTIL 10 AM...BUT EXTEND IN THE
SOUTH WASHINGTON CASCADES UNTIL 4 PM AS THE MODELS ARE INSISTENT THAT
DECENT QPF WILL EXTEND INTO THE AFTERNOON IN THAT AREA.

A STRONGER STORM SYSTEM IS TAKING SHAPE OUT ALONG 40N BETWEEN 140W
AND 150W. THIS IS TO DEVELOP INTO A STRONG COLD FRONT OFF OUR COAST
TONIGHT THAT WILL MOVE ONSHORE TUESDAY MORNING. THE MODELS CONTINUE
TO ADVERTISE POSSIBLE HIGH WIND ALONG THE COAST LATE TONIGHT AND
EARLY TUESDAY...ESPECIALLY NEAR BEACHES AND HEADLANDS...AND WILL
CONVERT TO A WARNING THIS MORNING. THERE WILL BE SOME SNOW IN THE
CASCADES INITIALLY WITH THIS SYSTEM BEFORE THE SNOW LEVELS HAVE A
CHANCE TO RISE MUCH...WHICH THEY WILL DO LATER TONIGHT AND ON
TUESDAY. THE MODELS AT THIS POINT SUGGEST THAT ONLY A FEW INCHES OF
SNOW WILL FALL BEFORE THE CHANGEOVER TO RAIN.

THE RAIN ITSELF COULD BE HEAVY AT TIMES TONIGHT AND TUESDAY...WITH
PWS PUSHING 1.5 INCHES FEEDING INTO THE FRONTAL BAND FROM THE
SUBTROPICS. THE MODELS TAKE SOME TIME TO ACTUALLY FINISH PUSHING THE
FRONTAL BAND THROUGH OUR FORECAST AREA AS SECONDARY WAVES MOVE ALONG
THE FRONT. THE FRONT MAY NOT MOVE THROUGH OUR AREA POSSIBLY NOT UNTIL
TUESDAY NIGHT. OUR RIVERS HAVE BEEN RUNNING ON THE HIGHER SIDE AFTER
ALL THE RAIN WE HAVE HAD DURING THE WEEK OR SO...SO WE WILL HAVE TO
WATCH THESE CAREFULLY. THE CURRENT RIVER FORECASTS GENERALLY STAY
BELOW FLOOD STAGE BUT ONLY MINOR ADJUSTMENTS COULD CHANGE THAT. WILL
ALSO NEED TO WATCH FOR POSSIBLE URBAN FLOODING AS WELL.

WEDNESDAY LOOKS LIKE DECREASING SHOWERS BEHIND THE TUESDAY
SYSTEM...WITH LOWERING SNOW LEVELS BUT DECREASING ONSHORE FLOW.
TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
WEDNESDAY NIGHT THROUGH SUNDAY...THE EXTENDED FCST REMAINS FAIRLY
UNCERTAIN AS THE MODEL ENSEMBLES SHOW A CONSIDERABLE SPREAD FOR THE
SECOND HALF OF THE WEEK INTO NEXT WEEKEND. THE STRONG FRONT AND
ASSOCIATED UPPER LEVEL ENERGY SHOULD HAVE PASSED OFF TO THE EAST BY
WED NIGHT. IT APPEARS THAT WE WILL REMAIN IN A QUIET PERIOD FROM THU
INTO THE WEEKEND AS THE MODEL 500 MB HEIGHT FIELD IS FAIRLY FLAT. AN
UPPER LEVEL RIDGE IS PROGGED TO DEVELOP OVER THE NE PAC...BUT IT IS
UNCLEAR IF THE RIDGE WILL BE ABLE TO PUSH INTO THE PAC TO KEEP US
DRY. AT THIS POINT...IT APPEARS THAT THE RIDGE WILL STAY FARTHER WEST
AND THE PAC NW WILL REMAIN IN THE CYCLONIC UPPER LEVEL FLOW REGIME
EAST OF THE RIDGE. THIS WOULD LIKELY MEAN WE WOULD REMAIN CLOUDY WITH
PERIODIC CHANCES FOR LIGHT PRECIP. HOWEVER...WITH PLENTY OF SPREAD
REMAINING IN THE ENSEMBLES...FCST CERTAINLY SUBJECT TO CHANGE OVER
THE NEXT COUPLE OF DAYS. PYLE
&&

.AVIATION...COOL UNSTABLE ONSHORE FLOW CONTINUES...WITH SCATTERED
SHOWERS. PREDOMINATELY VFR CONDITIONS TODAY AND THIS EVENING. THRU
18Z...WILL HAVE AREAS OF MVFR CIGS NEAR 2000 FT EXTENDING FROM THE
COAST INTO THE INTERIOR LOWLANDS N OF SALEM. SHOWERS DECREASING AFTER
22Z. AFTER 04Z...LOW PRES APPROACHING FROM THE SW WILL SPREAD RAIN
AND MVFR CONDITIONS ACROSS THE REGION. WILL HAVE MODERATE S WINDS
WITH GUSTS 45 TO 50 KT ALONG COAST AFTER 08Z.

KPDX AND APPROACHES...PREDOMINATELY VFR CONDITIONS TODAY INTO
TONIGHT. AREAS OF MVFR CIGS AROUND 2000 FT WILL CONTINUE TO
OCCASIONALLY AFFECT OPS AREA THROUGH 18Z. SOUTH WINDS TURN MORE EAST
TO SE AFTER 00Z.				  ROCKEY.
&&

.MARINE...WINDS NOW 15 TO 20 KT WITH GUST 25 KT INTO THIS EVENING.
HOWEVER...GRADIENT BEGINS TIGHTENING AGAIN THIS EVENING. WILL SEE
SOUTH WINDS PICK UP AGAIN...WITH GUSTS 35 KT AFTER 7 PM OVER THE S
OREGON COASTAL WATERS. AS THE FRONT DRAWS CLOSER...STRONG SOUTH GALES
WILL DEVELOP ACROSS THE WATERS. MAY EVEN GET SOME GUSTS AS HIGH AS 50
KT OVER THE OREGON WATERS AFTER MIDNIGHT. HAVE ISSUED GALE WARNING
FOR TONIGHT THROUGH TUE. EVEN AFTER FRONT MOVES ONSHORE TUE
AM...GUSTY SW WINDS CONTINUE. WINDS EASE TUE EVENING.

SEAS OF 10 TO 12 FT TODAY INTO THIS EVENING. AS WINDS INCREASE
TONIGHT SO WILL THE SEAS. LIKELY TO HAVE SEAS BUILD TO 18 TO 22 FT
TONIGHT...PEAKING AT 20 TO 23 FT TUE AM. SEAS RELAX AS WINDS EASE TUE
AFTERNOON.

AFTER TUE...THINGS CALM DOWN QUITE A BIT. FOR REST OF THE WEEK SEAS
GRADUALLY SUBSIDING BACK TO 10 FT OR LESS. WINDS TURN MORE W TO NW
AND REMAIN AT 10 TO 20 KT AS HIGH PRES BUILDS.		ROCKEY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
	   FOR THE NORTH AND CENTRAL OREGON COAST.
     WINTER WEATHER ADVISORY UNTIL 10 AM TODAY FOR N OREGON CASCADES.

WA...HIGH WIND WARNING FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
	   FOR THE SOUTH WASHINGTON COAST.
     WINTER WEATHER ADVISORY UNTIL 4 PM TODAY FOR THE SOUTH
	   WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS TODAY UNTIL
	   7 PM THIS EVENING ON ALL COASTAL WATERS.
     GALE WARNING FROM 7 PM THIS EVENING TO 4 PM PST TUES FOR ALL
	   COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS UNTIL
	   TODAY THROUGH TUE AFTERNOON.

&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 2, 5:07 AM PST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
507 AM PST SUN DEC 2 2012

ORZ011-013-WAZ019-031615-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
507 AM PST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT IN THE CASCADES
TODAY THROUGH TONIGHT OR THROUGH MONDAY. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF HEAVY RAIN ARE POSSIBLE MONDAY NIGHT AND TUESDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-031615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
507 AM PST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE OR POSSIBLE STORM FORCE GUSTS ARE POSSIBLE IN THE
WATERS MONDAY NIGHT AND TUESDAY. SEE PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-031615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
507 AM PST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WINDS ARE POSSIBLE FROM A STRONG PACIFIC FRONT MONDAY NIGHT
AND TUESDAY.

AREAS OF HEAVY RAIN ARE POSSIBLE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003>010-012-014-WAZ020-022-023-039-040-031615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
507 AM PST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF HEAVY RAIN ARE POSSIBLE MONDAY NIGHT AND TUESDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:27 AM PSTHigh Wind WarningPQR27 hr
Dec 3, 9:38 AM PSTFlood WatchPQR35 hr

Nearby

Gale Warnings in Oregon, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.